[Skip to Content]
[Skip to Content Landing]
Article
August 22, 1959

HYPOKALEMIC MUSCLE PARALYSIS ASSOCIATED WITH ADMINISTRATION OF CHLOROTHIAZIDE

Author Affiliations

Forest Hills, N. Y.

Assistant in Medicine, University Hospital; Instructor in Clinical Medicine, New York University Postgraduate Medical School, New York.

JAMA. 1959;170(17):2083-2085. doi:10.1001/jama.1959.63010170003010a
Abstract

Chlorothiazide is a new orally given diuretic whose potency equals that of the parenterally given mercurial diuretics.1 While in vitro it appears to be a carbonic anhydrase inhibitor, the latter effect is not strikingly evident in vivo.2 It acts directly on the renal tubules3 in a manner similar to that of the mercurial diuretics.4 The result is an increased excretion of sodium, potassium, and chloride in the urine, accompanied by diuresis.

The side-effects do not appear to be troublesome.5 Among those reported are (1) gastrointestinal disturbances, including nausea, vomiting, abdominal cramps, and epigastric distress; (2) hemorrhagic manifestations in which patients exhibited hematuria and petechiae without changes in the clotting mechanism; and (3) an exaggeration of epilepsy due to systemic alkalosis.5a Wilkins5b has reported sexual impotence as a complication of chlorothiazide therapy and Drerup and co-workers6 treated a patient who developed jaundice with

×